New York, 2019Flash Flood in New York, May 30, 2019
May 30, 2019 · NWS OKX · 1 event in 1 county or zone
Low pressure moving along a nearly stationary boundary triggered an area of convection that moved across the region during the evening of May 30th, resulting in isolated flash flooding across the Lower Hudson Valley. 5-1 inch, with the majority of the rain falling in a one to two hour period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving along a nearly stationary boundary triggered an area of convection that moved across the region during the evening of May 30th, resulting in isolated flash flooding across the Lower Hudson Valley. Rainfall totals generally ranged from 0.5-1 inch, with the majority of the rain falling in a one to two hour period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 30, 2:30 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, May 30, 2:30 PM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
330 PM EDT Thu May 30 2019
.SYNOPSIS...
A wave of low pressure moves along a nearly stationary front near
the region this evening. The front then moves offshore tonight and
will be followed by high pressure on Friday. A weak surface trough
will move east Friday night, with high pressure briefly returning
for most of Saturday. A cold front approaches late Saturday
night through Sunday. Dry weather returns to start the week
before another system approaches Wednesday night.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The forecast through this evening remains on track as showers
and thunderstorms are expected to move across the region.
The region still remains under mostly cloudy skies, however
current satellite imagery does show some clouds starting to
erode away, especially across the southern half of the CWA.
The latest forecast continues to follows many of the Hi-res models
where the strongest convection passes south of the CWA. However,
with the close proximity of the surface boundary and instability
gradient could allow convection to move a bit closer to our NE NJ
zones. SPC continues to keep the southwest portion of the region in
a marginal risk for severe thunderstorms with the slight risk
residing to the southwest of the CWA. Onshore flow, limited surface
instability, and better shear/helicity all are progged to reside
across the south and west. Our region should remain more stable with
limited concern for severe storms.
Convection west of the region is expected to organize into a cluster
or MCS late this afternoon and evening, similar to what occurred
yesterday (Wednesday). There remains high confidence in widespread
showers with embedded thunder this evening, but again the best
chance for any severe weather should reside southwest of the CWA,
across central/southern NJ and into eastern PA.
Despite the stronger convection potentially moving to the south,
heavy rain continues to be a concern across NE NJ. The 1-hour flash
flood guidance across NE NJ is around 0.70 inches. As a result, a
flash flood watch continues for these zones from until 02z. The
watch is mainly for urban flash flooding, but there could be some
fast responding streams that go over their banks. Some of these
streams did come close to flood stage Wednesday evening, so recent
rainfall adds to the flooding concern.
The trough axis moves offshore after midnight which brings an
end to the showers. Patchy fog is possible, but the flow
becomes more westerly early Friday morning which may help scour
out some of the low level moisture.
Tonight's lows fall into the 50s and 60s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
High pressure returns on Friday. Shortwave energy aloft and a
surface trough are likely to develop in the afternoon.
Conditions are expected to remain dry through the middle of the
afternoon with highs in the middle and upper 70s. Lower 80s are
possible in the NYC metro and urban NE NJ.
Mainly dry conditions conditions continue into Friday night with
lows falling into the 50s and lower 60s.
There is a low risk of rip currents at Atlantic ocean beaches
on Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The long term starts out dry with weak high pressure near the
region. A series of fronts are then likely to move across Saturday
night through Sunday.
The first front appears weak but could trigger some showers and
possibly a thunderstorm Saturday night. The greatest chance for
thunder will primarily remain to the north and west. The majority of
Saturday will remain dry, with increasing clouds as the day
progresses. Temperatures on Saturday will be a few degrees above
normal, in the upper 70s to lower 80s.
A stronger cold front then impacts the Tri-State on Sunday as a deep
upper trough digs down across the Great Lakes. The cold front shifts
offshore by Monday morning, but the upper trough may further deepen
over New England. This may keep the region in cyclonic flow through
at least Tuesday with temperatures near seasonable.
Another front will approach for the second half of the week with
more rain forecast with warming temperatures.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A frontal boundary will be stalled near the region with a wave
of low pressure tracking along the front.
Mainly IFR with local MVFR conditions in stratus and fog through
this evening. Showers, some heavy, are likely later this afternoon
and evening with a good chance of thunder...mainly between 20z and
00z. However, any severe thunderstorms are expected to remain south
and west of the terminals. Conditions will need to be closely
monitored.
IFR with local sub-IFR conditions will redevelop this evening. VFR
conditions are expected to return during midday Friday.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Timing of thunder and showers may be off by
1-2 hr late this afternoon into the evening. Amendments likely
due to uncertainty of ceiling and visibilities in heavier
showers.
KLGA TAF Comments: Timing of thunder and showers may be off by
1-2 hr late this afternoon into the evening. Amendments likely
due to uncertainty of ceiling and visibilities in heavier
showers.
KEWR TAF Comments: Timing of thunder and showers may be off by
1-2 hr late this afternoon into the evening. Amendments likely
due to uncertainty of ceiling and visibilities in heavier
showers.
KTEB TAF Comments: Timing of thunder and showers may be off by
1-2 hr late this afternoon into the evening. Amendments likely
due to uncertainty of ceiling and visibilities in heavier
showers.
KHPN TAF Comments: Timing of thunder and showers may be off by
1-2 hr late this afternoon into the evening. Amendments likely
due to uncertainty of ceiling and visibilities in heavier
showers.
KISP TAF Comments: Timing of thunder and showers may be off by
1-2 hr late this afternoon into the evening. Amendments likely
due to uncertainty of ceiling and visibilities in heavier
showers.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday..VFR.
.Saturday...Mainly VFR, with slight chance of shra/tsra and
MVFR conditions late.
.Sunday...Mainly VFR early on Sunday, with sub VFR conditions
more likely by late Sunday into Sunday night.
.Monday...Chance of sub VFR conditions early, otherwise mainly
VFR.
.Tuesday...VFR.
&&
.MARINE...
A frontal boundary will remain nearby the area waters this evening
and then shift offshore tonight. The pressure gradient remains weak
with winds and seas remaining below SCA levels. High pressure
returns on Friday with continued sub-SCA conditions.
Mostly quiet from Friday into early next week with respect to
prevailing winds/seas.
&&
.HYDROLOGY...
Average QPF going into this evening ranges from 1/2 to 1 inch, with
the highest amounts across NE NJ. Any heavier shower or
thunderstorms may produce higher amounts. Minor urban flooding is
the main threat although there is a greater threat for flash
flooding across NE NJ. The flash flooding threat elsewhere is more
localized.
No widespread hydrologic impacts are anticipated Fri-Wed. A passing
frontal system could have the potential to produce at least
localized flooding on Sunday.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Flash Flood Watch until 10 PM EDT this evening for NJZ002-004-
006-103>108.
MARINE...None.
&&
SYNOPSIS...CB/BC
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...CB
AVIATION...IRD
MARINE...CB/BC
HYDROLOGY...CB/BC
EQUIPMENT...Hazardous weather outlook, May 30, 3:16 AM EST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
416 AM EDT Thu May 30 2019
NJZ002-004-006-103>108-310830-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
416 AM EDT Thu May 30 2019
...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ005>012-NYZ067>075-078>081-176>179-310830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
416 AM EDT Thu May 30 2019
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-338-340-345-350-353-355-310830-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
416 AM EDT Thu May 30 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 30, 4:46 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New York NY
546 PM EDT Thu May 30 2019
NJZ006-105>108-NYZ074-302230-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Richmond (Staten Is.)-
546 PM EDT Thu May 30 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...UNION...
SOUTHERN ESSEX AND RICHMOND COUNTIES...
At 545 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Florham Park to Bound Brook to
Cloverhill. Movement was east at 25 mph.
Winds in excess of 35 mph are possible with these storms.
Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Plainfield, Linden, Orange,
Summit, Millburn, Harrison, Todt Hill, Huguenot, Port Richmond,
Tottenville and Clark.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4050 7427 4055 7425 4056 7421 4060 7422
4060 7446 4066 7440 4067 7440 4065 7445
4067 7446 4074 7437 4076 7436 4079 7437
4081 7434 4072 7403 4065 7407 4061 7405
4058 7406 4052 7413 4050 7421
TIME...MOT...LOC 2145Z 282DEG 22KT 4077 7438 4057 7455 4048 7480
CBFlash Flood, Westchester
- When
- May 30, 6:10 PM EST to 6:40 PM EST
- Where
- Westchester County, 0.71 mi N of Hastings on Hudson to 0.91 mi NNE of Hastings on Hudson
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.030, -73.778
All lanes closed in both directions on the Bronx River Parkway in White Plains at Exit 21 (Main Street).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New Mexico, May 30, 2019$100,000 · EF0 · 5 events
- Tornadoes and Hail in Maryland, May 30, 2019$22,000 · EF1 · 11 events
- Damaging Winds in North Carolina, May 30, 2019$100,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Virginia, May 30, 20191.75 in hail · 26 events
- Hail and Damaging Winds in North Carolina, May 30, 20191 in hail · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 30, 201955 kt wind · 17 events
- Hail and Damaging Winds in Texas, May 30, 2019$12,000 · 3 in hail · 8 events
- Damaging Winds in Virginia, May 30, 2019$13,000 · 50 kt wind · 5 events
- Damaging Winds in Maryland, May 30, 201956 kt wind · 7 events
- Damaging Winds in Delaware, May 30, 201950 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 30, 201951 kt wind · 7 events
- Hail and Damaging Winds in Indiana, May 30, 201955 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821330.